# SDR CA020508016

- Difficulty date: May 7, 2002
- Submitted: May 31, 2002
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 16,797 hours
- Engine: Lyc TIO540A2B
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Stud
- Part number: 3813
- Condition: Broken
- Location: Cylinder
- Stage of operation: CR
- How discovered: O
- Nature of condition: E, K, J
- Precautionary procedure: E

## Discrepancy

(CAN) MAY 7, 2002.  THE AIRCRAFT DEPARTED YVR ON A NORMAL POSITIONING FLIGHT TO YYJ. ABOUT 15 MILES OUT OF YYJ, THE CREW NOTED A ROUGHNESS IN THE LT ENGINE FOLLOWED BY OIL COMING OUT OF THE COWLING, AND ELECTED TO PERFORM A PRECAUTIONARY SHUTDOWN. LANDED IN YYJ WITHOUT FURTHER INCIDENT.  INVESTIGATION REVEALED THAT THE 3/8 INCH DIAMETER STUD P/N 38-13 AT THE 1:00 POSITION ON THE NR 2 CYLINDER HAD FAILED JUST BELOW THE CASE SURFACE UNDER THE CYLINDER MOUNTING FLANGE. LOSS OF THIS STUD CAUSED RAPID FAILURE OF THE OTHER 3 STUDS ON THE UPPER FLANGE OF THIS CYLINDER, UNSEATING THE BASE SEAL AND RELEASING OIL. THE LOWER STUDS WERE ALL INTACT AND HOLDING THE CYLINDER IN PLACE.
